|Twins of actor Dennis Quaid recovered from an overdose.|
CHICAGO - Medicine mix-ups, accidental overdoses, and bad drug reactions harm roughly one in 15 hospitalized children, according to the first scientific test of a new detection method.
That number is far higher than earlier estimates and highlights concerns already heightened by publicized cases such as the accidental drug overdose of the newborn twins of actor Dennis Quaid in November. The Quaid babies recovered.
"These data and the Dennis Quaid episode are telling us that . . . these kinds of errors, and experiencing harm as a result of your healthcare, are much more common than people believe. It's very concerning," said Dr. Charles Homer of the National Initiative for Children's Healthcare Quality, which helped develop the detection tool used in the study.
The study was to be published today in the April issue of the journal Pediatrics.
Researchers found a rate of 11 drug-related harmful events for every 100 hospitalized children. That compares with an earlier estimate of 2 per 100 hospitalized children, based on traditional detection methods. The rate reflects the fact that some children experienced more than one drug treatment mistake.
The new estimate translates to 7.3 percent of hospitalized children, or about 540,000 children each year, a calculation based on government data.
Simply relying on hospital staffers to report such problems had found less than 4 percent of the problems detected in the new study.
The new monitoring method developed for the study is a list of 15 "triggers" on young patients' charts that suggest possible drug-related harm. It includes use of specific antidotes for drug overdoses, suspicious side effects, and certain lab tests.
By contrast, traditional methods include nonspecific patient chart reviews and voluntary error reporting.
Quaid's twins got accidental life-threatening overdoses of heparin, a blood thinner, in a Los Angeles hospital shortly after they were born. The actor and his wife, Kimberly, have since formed a foundation to prevent medical errors. Dennis Quaid said Saturday that the babies recovered, and "they appear to be normal kids, very happy and healthy."
The new study involved a review of randomly selected medical charts for 960 children treated at 12 freestanding children's hospitals nationwide in 2002.
Patient safety advocates said the problem is probably bigger than the study suggests because it involved only a review of selected charts. Also, the study did not include general community hospitals, where most US children requiring hospitalization are treated.
The use of the drug naloxone, an antidote for an overdose of morphine and related painkillers, was among the triggers. Symptoms include breathing difficulty and very low blood pressure.
More than half the problems the study found were related to these powerful painkillers.
While 22 percent of the problems were considered preventable, most were relatively mild. None were fatal or caused permanent damage, but some had the potential to cause significant harm, said the study's author, Dr. Paul Sharek, medical director of quality at Stanford University's Lucile Packard Children's Hospital.
Other triggers included use of vitamin K, an antidote for an overdose of the blood thinner Coumadin; use of a blood test that detects insulin overdoses.